Delaware, 2009Flood in Delaware, October 25, 2009
October 25, 2009 · NWS PHI · 1 event in 1 county or zone
A slow moving cold front helped trigger showers and thunderstorms with heavy rain that fell during the late afternoon and early evening across New Castle County on the 24th. 0 inches with the heaviest rain occurring across the northeast part of the county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front helped trigger showers and thunderstorms with heavy rain that fell during the late afternoon and early evening across New Castle County on the 24th. Event precipitation totals averaged 1.0 to 2.0 inches with the heaviest rain occurring across the northeast part of the county. This caused poor drainage flooding and flooding along sections of the Christina River later that evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 25, 6:53 PM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Oct 25, 6:53 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
753 PM EDT SUN OCT 25 2009
.SYNOPSIS...
HIGH PRESSURE WILL DOMINATE THE WEATHER INTO MONDAY NIGHT WITH
CRISP TEMPERATURES AND MOSTLY CLEAR SKIES. THE HIGH WILL MOVE NORTH
INTO EASTERN CANADA AND ALLOW CLOUDS AND PRECIPITATION TO SPREAD
NORTH FROM THE GULF COAST AND SOUTHEAST STATES. THE LEADING EDGE OF
THE PRECIPITATION WILL REACH THE AREA DURING THE DAY TUESDAY AND
KEEP US IN A CHANCE OF SHOWERS INTO WEDNESDAY NIGHT. TEMPERATURES
MEANWHILE WILL BE RISING ABOVE NORMAL THROUGH MID WEEK.
&&
.NEAR TERM /THROUGH MONDAY/...
EXCELLENT LATE OCT DAY AS THE REGION DRIED OUT AND STREAM LEVELS
FELL. UNDER SUNNY SKIES TODAY TEMPERATURES ROSE INTO THE 60S
EXCEPT IN THE POCONOS WHERE THEY WERE IN THE 50S. TEMPERATURES
OVERNIGHT WILL BE FROM THE MID 30S TO MID 40S. THE HIGHS ON MONDAY
WILL BE FROM THE MID 50S TO MID 60S UNDER SUNNY SKIES.
THE WATER VAPOR IMAGERY SHOWS A SHORT WAVE OVER VIRGINIA MOVING
NORTHEAST BRINGING HIGH CLDS INTO OUR EASTERN SECTIONS FOR EARLY
TONIGHT BEFORE MOVING EAST.
HIGH PRESSURE SETTLES OVER THE REGION TONIGHT INTO MONDAY NIGHT BUT
WE CAN ALREADY SEE THE EVOLUTION OF OUR CHANGING WEATHER OVER THE
NEXT TWO DAYS. THE FRONTAL BOUNDARY ALONG THE EAST COAST...THE
CLOUDS IN THE MID AND UPPER PLAINS FROM A DIGGING SHORT WAVE...AND
THE CLOUDS MOVING INTO THE NORTHWEST WILL ALL PLAY A PART IN OUR
WEATHER BEGINNING ON TUESDAY. IN THE MEANTIME...ENJOY THE WEATHER IN
THE NEAR AND SHORT TERM.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
WHILE MOISTURE IS POOLING OVER THE SOUTHERN STATES FROM TEXAS TO
FLORIDA ATLANTIC COAST...WEST ATLANTIC RIDGE IS BUILDING TOWARD
THE SOUTHEAST STATES...THE TROUGH IN THE UPPER PLAINS HAS REACHED
THE TEXAS REGION AND THE DEEPENING TROUGH IN THE NORTHWEST IS TAKING
SHAPE. THE MODELS ARE CONSISTENT WITH PHASING THE MOISTURE OVER
THE SOUTHEAST AND PUTTING THE RIDGE AND UPPER TEXAS TROUGH ON A
COLLISION COURSE. THIS WILL THEN TIGHTEN THE SOUTHERLY MOIST GRADIENT
AND FORM A CONVEYOR FOR THE UNSTABLE AIR TO MOVE NORTH AND EAST
DURING THE DAY TUESDAY. EXPECT TO SEE SOME LIGHT SHOWERS ON OUR
SOUTHERN DOOR STEP MID DAY TUESDAY THEN SPREAD OVER THE ENTIRE
REGION THE NEXT TWENTY FOUR.
AFTER THE GROUNDS ABSORBED BETWEEN 2 AND 3 INCHES YESTERDAY...QPF
AMOUNTS COULD BE ON THE BRINK OF EXCESSIVE RAINFALL GIVEN THE 571
THICKNESS WHICH IS WELL ABOVE THE MEAN FOR THIS TIME IN OCTOBER.
DEWPOINTS THIS TIME SHOULD BE REMAINING IN THE 50S AND NOT UPPER
60S LIKE SATURDAY.
ONCE AGAIN THE FLOODING ON SATURDAY WAS A RESULT OF THE HEAVY RAIN
AND THE INCOMING TIDE ON THE DELAWARE WHICH MANY TRIBUTARIES WERE
UNABLE TO FLOW INTO WITHOUT FLOODING.
TEMPERATURES FOR MONDAY NIGHT WILL BE MID 30S TO MID 40S...HIGHS
FOR TUESDAY MID 50S TO MID 60S AND LOW TUESDAY NIGHT UPPER 30S TO
MID 50S.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
HIGH PRESSURE WILL MOVE OFF TO THE EAST ALLOWING LOW PRESSURE OVER
THE LOWER MISSISSIPPI VALLEY TO MOVE NORTHEAST. THE LOW IS FORECAST
TO CROSS THE OHIO VALLEY AND THE EASTERN GREAT LAKES WEDNESDAY AND
INTO NEW ENGLAND AND EASTERN CANADA WEDNESDAY NIGHT INTO THURSDAY.
A SECONDARY LOW MAY FORM IN THE FRONTAL ZONE ALONG THE MID ATLANTIC
COAST WEDNESDAY NIGHT. RAIN FROM THIS SYSTEM IS FORECAST TO TAPER
OFF FROM WEST TO EAST LATE WEDNESDAY. HIGH PRESSURE WILL THEN PUSH
IN AND BRING ANOTHER ROUND OF FAIR WEATHER THURSDAY INTO FRIDAY.
A COLD FRONT MOVING IN FROM THE WEST COULD BRING SHOWERS FRIDAY
NIGHT INTO SATURDAY NIGHT. THIS FAR OUT, COMPUTER MODELS ARE NOT IN
AGREEMENT ON THE TIMING OF THIS SYSTEM. THE GFS IS FAST, BRINGING
IT ACROSS LATE SATURDAY WHILE THE ECMWF IS SLOWER, AND WOULDNT
BRING IT ACROSS UNTIL LATE SUNDAY.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
FINE VFR WEATHER TODAY WITH ONLY SOME MOSTLY THIN CIRRUS BUBBLING
UP NORTHWARD ALONG THE CONVERGENT ZONE TO OUR SOUTH AND EAST. THE
NORTHERN FRINGE OF THIS CIRRUS WILL MOVE OUT OF EASTERN PORTIONS
OF OUR FORECAST AREA EARLY TONIGHT.
NORTHWEST TO NORTH WINDS 5 TO 10 KNOTS WILL DIMINISH QUICKLY
THIS EVENING. CLEAR SKIES WILL PREVAIL TONIGHT...EXCEPT FOR THE
THIN CI AS MENTIONED ABOVE. WINDS WILL BE VEERING TO NORTH AND
THEN NORTHEAST BY MORNING WITH SPEEDS OF 5 KNOTS OR LESS.
WINDS WILL VEER FURTHER TO EAST AT MOST PLACES BY MIDDAY MONDAY AS
THE SURFACE HIGH BUILDS TO OUR NORTH.
OUTLOOK...
A PROGRESSIVE UPPER TROUGH AND SURFACE LOW NEAR OUR AREA OR JUST TO
OUR EAST MAY CREATE THE POSSIBILITY FOR SHOWERS...AND LOWER CEILINGS
AND VISIBILITIES...LATER TUESDAY AND INTO WEDNESDAY. VFR WEATHER AND
BUILDING HIGH PRESSURE ARE EXPECTED THURSDAY IN THE WAKE OF WHATEVER
HAPPENS WEDNESDAY.
&&
.MARINE...
SEAS HAVE DROPPED BELOW ADVISORY CRITERIA, SO THE SMALL CRAFT
ADVISORY HAS BEEN LOWERED ON OUR OCEAN WATERS.
OTHERWISE, HIGH PRESSURE ALONG THE APPALACHIANS EARLY TONIGHT WILL
WILL CREST OVER THE AREA WATERS MONDAY, AND THEN RECEDE EASTWARD
MONDAY NIGHT AND TUESDAY. ANOTHER DISTURBANCE WILL APPROACH THE
REGION LATER TUESDAY AND WEDNESDAY, BUT THE NAM AND GFS HAVE NOT
REALLY CONVERGED ON SPECIFIC SOLUTIONS AT THIS TIME. WINDS AND SEAS
MAY REACH ADVISORY CRITERIA AT SOME POINT DURING TUESDAY IF THE NAM
IS MORE CORRECT WITH ITS SURFACE LOW DEVELOPMENT OFF THE MID
ATLANTIC COAST, BUT THIS SEEMS UNLIKELY GIVEN THE UPPER LEVEL
TREATMENT. THE GFS SEEMS MORE RELUCTANT WITH THAT SURFACE
DEVELOPMENT UNTIL LATE TUESDAY NIGHT AND WEDNESDAY, WITH THE
MOVEMENT OF THE PARENT LOW THROUGH THE GREAT LAKES AND AN ATTENDANT
UPPER LEVEL SHORT WAVE MOVING OVER THE NORTHEASTERN STATES. SO,
CONFIDENCE IN THE EXTENDED PORTION OF THE FORECAST REMAINS RATHER
LOW. BUILDING HIGH PRESSURE IS EXPECTED THURSDAY IN THE WAKE OF
WHATEVER HAPPENS WEDNESDAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...EBERWINE/RPW
NEAR TERM...EBERWINE/RPW
SHORT TERM...EBERWINE
LONG TERM...RPW
AVIATION.../RPW
MARINE.../RPW
Hazardous weather outlook, Oct 25, 6:26 PM EST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
726 PM EDT SUN OCT 25 2009
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-262330-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
726 PM EDT SUN OCT 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ450>455-262330-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
726 PM EDT SUN OCT 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-262330-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
726 PM EDT SUN OCT 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RPW
Flood, New Castle
- When
- October 25, 8:45 PM EST to 9:46 PM EST
- Where
- New Castle County, 0.69 mi N of Coochs Bridge to 0.62 mi SE of Cooch
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.640, -75.732
Runoff from the heavy rain earlier in the evening on the 24th caused minor flooding along sections of the Christina River. The Christina River at Coochs Bridge was above its 10.5 foot flood stage from 945 p.m. EDT through 1046 p.m. EDT on the 24th. It crested at 10.59 feet at 1015 p.m. EDT. Event precipitation totals included 1.82 inches at the New Castle County Airport, 1.80 inches in Newark and 1.26 inches in Newport.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, October 25 to 30, 2009$114,000 · 3 in hail · 43 events
- Damaging Wind in Texas, October 25, 2009$20,000 · 61 kt wind · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, October 25, 20093 events
- Hail in Kansas, October 25, 20091 in hail · 2 events
- Waterspouts in Gulf of Alaska, October 25, 20092 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 25, 200961 kt wind · 2 events
- Flash Flood and Heavy Rain in Hawaii, October 25, 20092 events
- Heavy Snow in New Mexico, October 25 to 26, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198375.